Aa
MedHelp.org will cease operations on May 31, 2024. It has been our pleasure to join you on your health journey for the past 30 years. For more info, click here.
Aa
A
A
A
Close
Avatar universal

Bipolar and extreme Fatigue

I have been diagnosed as Bipolar NOS since 2001. Since then, I have been treated with over 24 different medications and combinations of those meds. I received sober living home treatment in 2004 and have been clean and sober since then. I then received inpatient treatment for Bulimia in 2008 and have been in remission from purging (though still restrict and overeat sometimes) since then.

Current psychotropic meds:
Wellbutrin XL 300mg daily
Buspar HCL 60 mg daily
Lamictal 125 mg daily
Abilify 2mg daily
Prozac 10 mg daily

I've been a "napping" person since a teen and have been able to sleep in on the weekends for many years. However, for at least a year now, I've been sleeping 12 to 14 hours on days when I don't have to be somewhere and can take a nap if I sleep 10 hours or less (sometimes more). I'm at my wit's end and have had lab tests for my thyroid, iron, B12 and Vitamin D and all came out normal (except the B12 was elevated). I also take thyroid medication and vitamin/mineral supplements daily. I have used Advocare's Spark Energy drink during the week, when I have to be at work and take the weekends off (this has been for over a month now) and I use a light box to get my Vitamin D and help me to "wake up" in the morning. I'm doing everything I can to combat the sleepiness but just can't make myself get out of bed or pajamas if I don't "have" to. I want a life.

My question: with extreme fatigue, should I ask my doctor about Provigil? She's hesitant to change my current combination of psychotropic meds because I'm stable on this (excessive number) combination of meds.

Also, any other habits I could change or schedules I could create to help myself get out of bed? I mostly go to work, run errands, and shop when I have energy. SOMETIMES I repot plants. I just don't have a lot of interests and isolate a lot, though my social support system includes quite a few people, I just don't have very many close friendships (in my opinion). Help! Should I just get into acceptance that this is the way my life will be?
8 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Hi, I am pretty good with knowledge, especially medical. One thing to keep in mind is, everything we know could be wrong.

The most powerful thing that can help you is, changing your diet. Go on a high carb, low fat diet. Things like fruit, grains, root veggies(potato's, carrots.....). Eat greens every day, eat them raw is easiest and best for health. I stick to mostly potato's and carrots, with a hand full or 2 hands full of greens a day. - You must eat, no restricting calories if you want energy. Pick high carb whole plant foods you like and can get easily, rice is good, millet grain is good, find what you like. (no dairy or lactose free if you can't resist dairy, try to only use coconut oil if you use oil to cook but you should avoid oil) Take vitamin b12, sun bake every day if possible. Focus on the eating!

Once you change your diet and get good results, you can go off most the medications 1 at a time.

If you don't get good results, keep eating healthy and try using this crazy method. Drink good quality water through the nose, every day, make the water at body tempreture. - if that does not work, try drinking your own clear pee through the nose, crazy but works.
Helpful - 0
Avatar universal
I've had a lot of trouble getting motivated to do much of anything.  It's hard to do something when you don't "feel" like doing anything.  So I've been "thinking" my way into getting more active and it has helped.  The main thing being exercise.  Some way, somehow, you have to get physically active.  Try walking--even if it's only for 10 minutes every other day--you have to start somewhere.  Take it slow and try to build up.  If you have a stationary bike or treadmill, try those.  Or swimming, running, etc.  Enlist the help of a trusted friend or family member who can encourage you.  If I can do it, you can too.  Don't "just accept" that this is how things will be or that this is just who you are.  You wouldn't be asking these questions or care enough about how you feel if you weren't healthy enough to recognize that in yourself.  See another pdoc if necessary.  But you must keep trying, keep searching, keep working.  It can get better and it will if you keep going.  Best of luck.
Helpful - 0
Avatar universal
Don't accept it. My excessive sleepiness started in my teens too. Focalin worked for a while then later Adderall, then I hit college, and I could sleep for days at a time. I could sleep through any amount of stimulants if I just lay down. Without meds, my sister could yell, scream, punch me and nothin, slept right through it.

Did all types of tests. I went into REM sleep within 4 to 5 minutes, never failed.

Finally went to a neurologist at NYU med, after my mom refused to accept "she has narcolepsy, just give her stimulants." Found out I had really low hypocretin levels caused by an autoimmune attack on my brain.
info: http://med.stanford.edu/psychiatry/narcolepsy/faq1.html#2

Now do IVIG therapy and I feel like I'm at 90%. It's AMAZING.
When I was exercising a lot to try and get in shape, I felt like 95% (not just energy but BRAIN function speed!). I neet to get back on that train

Anyway, it's worth it to ask a doctor who understands this issue if you might have it. It's a fairly recent discovery (last decade or so), and it's starting to gain speed.
Helpful - 0
Avatar universal
I was struggling dozing off all day. Falling asleep driving too. My doc put me on adderall for it
Helpful - 0
Avatar universal
Sometimes, I wish I could start over from scratch. I brought this idea up to the doctor and she didn't go for it.

I am on a lot of medication, in my opinion. Thank you for everyone's input and I look forward to reading more!
Helpful - 0
574118 tn?1305135284
usually BP pts suffer from insomnia rather than somnolence. Again sometimes they feel sleepy and sometimes energetic this is natural because bipolarity is due to the fluctuation in the dopamine where you either feel depressed or with lot of energy. Depression is not lack of seretonin unfortunately as it is the case but the dopamine, apparently they are related together by a process not very well understood. So feeling lethargic or sleepy is normal. But then in this case I advise you return to your pdoc to see whether you can lessen your doses.

You seem to be taking all kinds of drugs AntiConvulsant, Antipsychotic, antidepressant (2 types of SSRI), anxiolytic etc...which is strange. Your pdoc is using the so-called trial and error technique. I wonder whether you can start from scratch again like you did once before and see another pdoc.  
Helpful - 0
Avatar universal
If your not happy don't except it. Excessive sleeping is something that is very common with people suffering from bipolar disorder, it's because depression comes with being bipolar.
I think you should go talk to a therapist or a psychologist maybe they could find a better lower combination of medication.
Also bipolar disorder is extremely hard to live with so I'm sure you could use someone in your life who job it is to listen and help you mentally.
Good luck I hope that getting out of bed get easier.
Helpful - 0
585414 tn?1288941302
  Yes some of those medications can potentially be sedating and you could speak to your psychiatrist about this concern. Another worthwhile thing to discuss is that bipolar itself can potentially disrupt sleep. Some energy drinks can do more harm than good and can disrupt sleep patterns. Provigil can be very activating for some people although other people respond well to it. You could ask your psychiatrist about it if you believe it might be of hellp.
  If you have a thyroid condition a doctor is prescribing medications for that can be another cause and be sure to let your psychiatrist know about this and speak to your doctor about it.  Being more involved socially and knowing people and having more activities can also be of help.
Helpful - 0

You are reading content posted in the Bipolar Disorder Community

Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Herpes sores blister, then burst, scab and heal.